Colorado, 2019

Hail and Lightning Strike in Colorado, June 2, 2019

June 2, 2019 · NWS BOU · 2 events in 2 counties and zones

Lightning struck a home in Broomfield. There was minor damage to the shingles but no fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Lightning struck a home in Broomfield. There was minor damage to the shingles but no fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 2, 9:56 AM MST, 4 hours 34 minutes earlier.

Area forecast discussion, Jun 2, 9:56 AM MST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1056 AM MDT Sun Jun 2 2019

.UPDATE...
Issued at 1056 AM MDT Sun Jun 2 2019

The slight risk of severe thunderstorms continues for this
afternoon. Skies across the plains have been sunny, allowing for
strong diurnal warming. Late morning shower activity is beginning
over the mountains, revealing the weak short wave which will drive
the afternoon storm activity. At this time, the short wave is over
the San Juan mountains. The strength of the winds at the surface
and aloft remain the main questions as they relate to the
afternoon thunderstorm scenario. At the sufrace, south to
southeast winds are only 10 to 15 mph, while aloft, the westerly
flow is only 15 to 20 knots. This is leading to relatively low
shear values. Things should still be strong enough, with CAPE
values climbing to 1500-2000 j/kg, for the round of thunderstorms
develop. The HRRR and RAP models continue showing scattered
thunderstorms across the plains through the afternoon and into the
evening. Will be standing by for a possible Severe Thunderstorm
Watch box in the next few hours. The weak wind profile will limit
the chances of any weak tornadoes, but large hail, damaging winds
and heavy rain are certainly possible.

&&

.SHORT TERM...(Today and tonight)
Issued at 315 AM MDT Sun Jun 2 2019

Water vapor imagery showing an upper level disturbance in the
southwest flow which has kicked off showers and thunderstorms
overnight. Radar imagery showing activity is diminishing at this
time and expect any showers will be gone before sunrise.

For today, there will again be a threat of severe storms across the
plains this afternoon. On the large scale, the closed upper low will
remain over Southern California with a downstream ridge of high
pressure over Colorado. Despite being under high pressure, moisture
has increased across the region and will likely increase rain and
storm chances for this afternoon and evening. Integrated
precipitable water trends continue to rise and currently close to
.70" of an inch which is a 1 to 2 tenths of an increase since
yesterday. Low level moisture has also increased under southeast
flow as surface dewpoints are now in the upper 40s to lower 50s. The
low level moisture and warmer temperatures near 80 will support CAPE
values in the 1200-2500j/kg range.

Area storm coverage will be larger today given the increase in
moisture levels. Directional shear is ok with low level southeast
flow but mid level flow only around 15-20kt. High resolution
models showing storms merging into a linear cluster that tracks
eastward across the plains. Will have higher pops out over the
plains. Expect large hail up to 2 inch in diameter along with
damaging winds to be the biggest threats. SPC has much of Eastern
Colorado under a slight risk of severe weather and this all seems
reasonable.

Models also hinting of a second wave storms moving out over the
plains this evening, so will continue to have modest pops through
late evening.

.LONG TERM...(Monday through Saturday)
Issued at 315 AM MDT Sun Jun 2 2019

The weather pattern will remain relatively unchanged for Monday
as the upper low remains near southern California keeping
southwesterly flow into Colorado, with southeasterly surface winds
at the surface into the plains. Warmer temperatures advecting in
aloft as well as drier dew points pushing in from the west will
allow for warmer max temperatures, and limit CAPES slightly,
about 1000 J/kg lower than today. Therefore, still expecting
scattered convection in the afternoon and evening, with a chance
of severe strength storms over the eastern plains. The main area
with the chance of severe will shift further east with drier air
pushing in from the west, mainly along and east of a line from
Sterling to Akron to Limon. Surface southeasterly winds will be
weaker, resulting in weaker shear. Therefore, large hail and
strong outflow winds will be the main hazards from Monday's
storms. Over the mountains, less moisture and CAPE will result in
weaker storms.

Tuesday's pattern won't be much different either, however even
less shear and less CAPE should minimize the risk of severe
storms. But still expect scattered afternoon and evening storms
across the area, with weaker strength in the mountains.

On Wednesday, the upper low will push east into New Mexico with
the 700mb low expected over southern Colorado, turning surface to
mountaintop flow upslope. A weak surface front will push down into
the area as well. This will result in cooler temperatures and
better moisture, but with very weak flow aloft and shear. May just
end up seeing slower moving storms with heavier rainfall amounts.

The upper low will move east of the area Thursday with a shortwave
ridge moving overhead. Look for warmer and drier conditions, yet
storms will likely still fire off the mountains. An upper low is
expected to push into the Pacific Northwest Thursday as well, and
depending on the model, may either deepen into the Great Basin
Friday like the ECMWF shows or push over the northern Rockies like
the GFS shows...or a compromise like the Canadian model wants.
Either way, Friday will warmup then will either see a cold front
Friday night or later Saturday. Have shown a trend of cooler
temperatures for the weekend as well as an increase in chances for
precipitation, especially over the plains and east of the divide
with upslope regime as an upper ridge begins to build in from the
west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1056 AM MDT Sun Jun 2 2019

Still expecting a round of thunderstorms to move across the Denver
area between 2 PM and 6 PM. Large hail, damaging winds and brief
heavy rains will be the primary threats. Storms will be developing
over the foothills and moving east to northeastward. Decreasing
clouds and improving conditions should prevail after about 7 PM as
the thunderstorm activity moves out across eastern Colorado. Winds
will be east to southeasterly ahead of the thunderstorm activity,
variable and gusty as storms move over, then return to southerly
overnight.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Dankers
SHORT TERM...Entrekin
LONG TERM...Kriederman
AVIATION...Dankers
Hazardous weather outlook, Jun 2, 10:08 AM MST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1108 AM MDT Sun Jun 2 2019

COZ030>051-031715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1108 AM MDT Sun Jun 2 2019

...Slight Risk of Severe Thunderstorms Across the Eastern Plains
of Colorado This Afternoon...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected over the mountains early this
afternoon and then spread across the plains through the afternoon
and evening. Some of these storms may become severe with large
hail up to 2 inches in diameter along with damaging winds up to
70 mph. Storms will also be capable of producing heavy rainfall.
Storms are expected to be strongest over the Denver area and
I-25 corridor between 1 PM and 4 PM. Thunderstorms will move
eastward onto the plains later in the afternoon and continue
through the evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday will have a similar stormy afternoon and evening with
scattered thunderstorms, and a few severe storms expected again,
though the area shifting eastward. The area with the best chance
of severe storms will be along and east of a line from Sterling to
Akron to Limon. The main hazards will be large hail and damaging
gusty winds. The mountains will have the same coverage of storms,
but at weaker strength.

Tuesday and Wednesday will continue the diurnal thunderstorm
pattern, but with weaker storms. Thursday and Friday will dry out
and warm up. The near to above average temperatures through the
week will accelerate the snowmelt in the high country and will
increase the flow in streams and rivers. Be careful near rivers
as their levels rise.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed after 2 pm across the
northeast plains of Colorado.

In the hours before

Special weather statement, Jun 2, 11:15 AM MST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Denver CO
1215 PM MDT Sun Jun 2 2019

COZ037-021900-
Central and Southeast Park County CO-
1215 PM MDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PARK COUNTY UNTIL
100 PM MDT...

At 1214 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Elevenmile Canyon Reservoir, or 40 miles north of
Hayden Pass Burn Scar, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm. Hail may accumulate on roadways causing hazardous travel.

Locations impacted include...
Lake George and Elevenmile Canyon Reservoir.

LAT...LON 3879 10560 3892 10571 3910 10533 3888 10533
TIME...MOT...LOC 1814Z 239DEG 21KT 3888 10559

MEIER
Special weather statement, Jun 2, 2:14 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Denver CO
314 PM MDT Sun Jun 2 2019

COZ040-045-022200-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
314 PM MDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ARAPAHOE...
NORTHEASTERN DENVER AND CENTRAL ADAMS COUNTIES UNTIL 400 PM MDT...

At 312 PM MDT, Doppler radar was tracking a strong thunderstorm over
northeastern Aurora, or 21 miles east of Denver, moving northeast at
25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Northeastern Aurora, Denver International Airport, D.I.A Terminal and
Concourses, Bennett, Watkins, Manila Village and Strasburg.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Colorado.

LAT...LON 3979 10406 3964 10455 3970 10468 3988 10474
      4000 10431 4000 10419
TIME...MOT...LOC 2112Z 245DEG 23KT 3976 10459

DANIELSON

The radar

The Denver radar (KFTG), 47 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 hail. Local standard time, as filed.

Lightning, Broomfield

When
June 2, 2:30 PM MST
Where
Broomfield County, 2.96 mi NNE of Broomfield
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.960, -105.050

Lightning struck a home with only minor damage.

Hail, Elbert

When
June 2, 4:17 PM MST
Where
Elbert County, 5.25 mi ENE of Matheson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.200, -103.890

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818454, 818453.